California, 2004Wildfire in California, July 17 to 20, 2004
July 17 to 20, 2004 · NWS SGX · 1 event in 1 county or zone
Named the Melton Fire, this fire consumed 3667 acres, 14 vehicles, 4 mobile homes, 1 travel trailor, 1 motor-home, and 14 outbuildings near the city of Hemet. Fire fighting costs were $1,140,114.
- Deaths
- 0
- Injuries
- 1
- Property damage
- $164,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Named the Melton Fire, this fire consumed 3667 acres, 14 vehicles, 4 mobile homes, 1 travel trailor, 1 motor-home, and 14 outbuildings near the city of Hemet. Fire fighting costs were $1,140,114.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 17, 1:30 PM PST, 17 minutes earlier.
Area forecast discussion, Jul 17, 1:30 PM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PDT SAT JUL 17 2004
.SYNOPSIS...DECREASING MOISTURE IN SOUTH FLOW ALOFT WILL CAUSE A
SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS DURING THE AFTERNOONS
TODAY AND SUNDAY. A REDEVELOPING MARINE LAYER WILL RESULT IN AREAS OF
COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. OTHERWISE...
STRONG HIGH PRESSURE ALOFT WILL KEEP THE WEATHER FAIR WITH HOT DAYS
INLAND THROUGH NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
.SHORT TERM...THERE WERE PATCHES OF LOW CLOUDS AND FOG IN THE COASTAL
AREAS THIS AM AND AN AREA OF STRATUS REMAINS FAR OFFSHORE. THERE WERE
ALSO A FEW MID AND HI CLOUDS. SOME CU DEVELOPED OVER THE HIGHER
MOUNTAINS THIS AFTERNOON. THE 12Z NKX SOUNDING HAD AN INVERSION BASED
BELOW 1000 FT AND SHOWED THE MID LEVEL MOISTURE. ONSHORE GRADIENTS
WITH ABOUT 5 MB SAN-IPL.
MID LEVEL MOISTURE IS EXPECTED TO CONTINUE TO DECREASE...BUT THERE
WILL STILL BE ENOUGH MOISTURE AND INSTABILITY FOR A SMALL CHANCE OF
THUNDERSTORMS OVER THE HIGHER MOUNTAINS THIS AFTERNOON AND SUN
AFTERNOON. THE UPPER HI OVER THE SW REMAINS STRONG BUT LOCAL HEIGHTS
DECREASE A LITTLE TUE AS A WEAKENING TROUGH MOVES PAST TO THE N. HOT
WEATHER WILL CONTINUE INLAND AND THE MARINE LAYER WILL REMAIN FAIRLY
SHALLOW. HOWEVER...THE MARINE LAYER WILL SLOWLY BECOME BETTER
ESTABLISHED AND DEEPEN A LITTLE BY TUE MORNING. ONSHORE FLOW TO
THERMAL LOW PRESSURE IN THE DESERTS WILL CAUSE THE USUAL AFTERNOON SEA
BREEZES. THERE SHOULD BE A LITTLE COOLING NEAR THE COAST DUE TO THE
STRONGER SEA BREEZE AND MORE MARINE INFLUENCE.
.LONG TERM...MINOR CHANGES WED AND THU. THE UPPER HI STARTS TO BUILD
OVER THE SW TOWARD THE END OF NEXT WEEK FOR A LITTLE WARMING.
MONSOONAL MOISTURE MAY INCREASE TOWARD THE END OF NEXT WEEK. IT
DOES NOT CURRENTLY LOOK LIKE ENOUGH FOR THUNDERSTORMS BUT WILL HAVE
TO BE WATCHED.
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
ATKIN
Hazardous weather outlook, Jul 17, 12:00 PM PST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT SAT JUL 17 2004
CAZ055-056-058-181300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
100 PM PDT SAT JUL 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
DECREASING MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE A SLIGHT CHANCE
OF THUNDERSTORMS OVER THE HIGHER MOUNTAINS THIS AFTERNOON. IF ANY
THUNDERSTORMS DEVELOP THEN THE MAIN THREAT WILL BE LIGHTNING.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE HIGHER
MOUNTAINS SUNDAY AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SKYWARN ACTIVATION IS NOT EXPECTED.
ATKIN
Wildfire, Riverside County Valley/The Inland Empire
- When
- July 17, 1:47 PM PST to July 20, 7:00 AM PST
- Where
- Riverside County Valley/The Inland Empire forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $164,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 17, 20041 death · 1 event
- Lightning Strike in South Carolina, July 17, 2004$400,000 · 1 event
- Flash Flood in Utah, July 17, 2004$350,000 · 1 event
- Tornadoes in North Carolina, July 17, 2004$80,000 · F1 · 2 events
- Flash Flood and Damaging Wind in Louisiana, July 17, 2004$202,000 · 55 kt wind · 2 events
- Flash Flood in Pennsylvania, July 17, 2004$100,000 · 1 event
- Flash Flood in New York, July 17, 2004$40,000 · 1 event
- Damaging Wind in Texas, July 17, 2004$40,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, July 17, 2004$30,000 · 65 kt wind · 1 event
- Flash Flood in North Carolina, July 17, 2004$25,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, July 17, 2004$20,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411327.